question-icon

Suggest treatment for low blood sugar levels

default
Posted on Mon, 23 Feb 2015
Question: my mother who is 87 years old was hospitalised due to low blood sugar. what can I give her to stabilize her blood sugar to normal limits. she is a borderline diabetic and has recently developed upper urinary tract infection...
doctor
Answered by Dr. Niranjan G (10 minutes later)
Brief Answer:
Dextrose infusion with monitoring glucose

Detailed Answer:
Dear Friend, greetings from HCM. I understand your concern.
Your mother is hospitalized do not worry the treating doctors will take care . they will give dextrose normal saline with constant glucose monitoring. Might need insulin too . but if at home she develop s setting palpitations and irritability you can give her some sugar, chocolate to keep her sugars up.
In elderly people the problem is that they do not take food properly after taking medication s. And some times might take 2 times,
Do not worry let her get discharged with proper advice.
Do contact us for more questions.
Thanks
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Niranjan G (5 hours later)
we managed to stabilize my mothers sugar, but now she has started complaining about chills and is running a temperature of 38 deg. Celsius. Is this the upper urinary tract infection for which she was /is being treated (today is the 7th day that she is being treated with NORFLOX- TZ (2 a day), also was given POTRATE -MB6 for 5 days @ 2 a day, and TAXIM- O,(6 th day today) and Pan 20 (1 a day).

her blood test was done and following out of range result were:
UREA ...58 mg/dl (normal 10-45 ) S. CREATININE....2.5 mg/dl (normal 0.6-1.5)
Platelet Count 74,000/cu.mm (normal 1,40,000 - 5,00,000 / cu.mm)
total W.B.C Count 19,000 (normal 5000 - 10000)

in DIFFERENTIAL COUNT
Neutrophils ...80 % (normal 40 - 60%) Lymphocytes 16% (normal 20 - 40 %)
doctor
Answered by Dr. Niranjan G (15 minutes later)
Brief Answer:
Urinary tract infection will have chills and rigor

Detailed Answer:
Dear friend, greetings. I read the report . Urinary tract infection in diabetes especially in elders is common. And yes, chills could be due to infection. She need hospital care for some more days. Might be her sugar levels were not in proper control. She seems to have diabetic nephropathy too as her urea and creatinine levels are high. Looks like immuno compromised. Let her complete her anti biotics for 5 days . Later if she is stabilized she can go back and start taking good treatment and nutritious food.
Thanks a lot
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Niranjan G

Diabetologist

Practicing since :2003

Answered : 633 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for low blood sugar levels

Brief Answer: Dextrose infusion with monitoring glucose Detailed Answer: Dear Friend, greetings from HCM. I understand your concern. Your mother is hospitalized do not worry the treating doctors will take care . they will give dextrose normal saline with constant glucose monitoring. Might need insulin too . but if at home she develop s setting palpitations and irritability you can give her some sugar, chocolate to keep her sugars up. In elderly people the problem is that they do not take food properly after taking medication s. And some times might take 2 times, Do not worry let her get discharged with proper advice. Do contact us for more questions. Thanks